Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 33, NWS Las Vegas, NV

August 31, 2023Inyo County, California; Clark County, Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Aug 31, 2023, 2:25 AM PDT for Inyo County, California; Clark County, Esmeralda County, Nye County, Nevada. It took effect at Sep 1, 2023, 10:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2023, 2:25 AM PDT (09:25 UTC)
In effect from
Sep 1, 2023, 10:00 AM PDT
Expired
Sep 1, 2023, 9:00 PM PDT
In force
11 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 223 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4681 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WWUS75 KVEF 310925
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
225 AM PDT Thu Aug 31 2023

CAZ519>522-NVZ014-017-312200-
/O.NEW.KVEF.WI.Y.0033.230901T1700Z-230902T0400Z/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
225 AM PDT Thu Aug 31 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM PDT FRIDAY...

* WHAT...South to southwest winds 25 to 35 mph with gusts up to 
  50 mph expected.

* WHERE...In California, Eastern Sierra Slopes, Owens Valley, 
  White Mountains of Inyo County and Death Valley National Park. 
  In Nevada, Esmeralda and Central Nye County and Western Clark 
  and Southern Nye County.

* WHEN...From 10 AM to 9 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle on Highway 395. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
935 
WWUS75 KVEF 312105
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
205 PM PDT Thu Aug 31 2023

CAZ519>522-NVZ014-017-011700-
/O.CON.KVEF.WI.Y.0033.230901T1700Z-230902T0400Z/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
205 PM PDT Thu Aug 31 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 9 PM PDT
FRIDAY...

* WHAT...South to southwest winds 25 to 35 mph with gusts up to 
  50 mph expected.

* WHERE...In California, Eastern Sierra Slopes, Owens Valley, 
  White Mountains of Inyo County and Death Valley National Park. 
  In Nevada, Esmeralda and Central Nye County and Western Clark 
  and Southern Nye County.

* WHEN...From 10 AM to 9 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle on Highway 395. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
340 
WWUS75 KVEF 011639
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
939 AM PDT Fri Sep 1 2023

CAZ519>522-NVZ014-017-020400-
/O.CON.KVEF.WI.Y.0033.230901T1700Z-230902T0400Z/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
939 AM PDT Fri Sep 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...South to southwest winds 25 to 35 mph with gusts up to 
  50 mph expected.

* WHERE...In California, Eastern Sierra Slopes, Owens Valley, 
  White Mountains of Inyo County and Death Valley National Park. 
  In Nevada, Esmeralda and Central Nye County and Western Clark 
  and Southern Nye County.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle on Highway 395. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
957 
WWUS75 KVEF 020352
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
852 PM PDT Fri Sep 1 2023

CAZ519>522-NVZ014-017-020500-
/O.EXP.KVEF.WI.Y.0033.000000T0000Z-230902T0400Z/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
852 PM PDT Fri Sep 1 2023

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

Gusty winds have largely subsided over the last few hours and
are expected to remain relatively light through the remainder of
the overnight hours.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Aug 31, 1:58 AM PDT, 27 minutes earlier.

Area forecast discussion, Aug 31, 1:58 AM PDT, 27 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
158 AM PDT Thu Aug 31 2023

.SYNOPSIS...A large low pressure system dropping down from the
Pacific Northwest today and Friday will bring gusty south winds and
a significant cooling trend. This system will also pull up deep
moisture from Mexico over northwest Arizona, southern Nevada and far
southeast California which will provide fuel for showers and
thunderstorms through Sunday. Dry conditions will return by Labor
Day with below normal temperatures continuing early next week.
&&

.SHORT TERM...through Saturday.

All the ingredients still coming together for an active lead in to
the Labor Day Holiday weekend.

Unseasonably deep trough is starting to take shape over western
Canada this morning. Trough will continue to deepen and sag south
over the Pac NW/California late today, then remaining nearly
stationary through Saturday. Some moisture has already started to
increase into the area. Isolated showers and thunderstorms expected
mainly over northwest Arizona and the higher terrain of southern
Nevada this afternoon. The overnight night hours may be interesting.
The HRRR suggests new storms will be developing along an outflow
boundary it moves through northwest Arizona and into southern Nevada
late tonight. HRRR shows 70% probability of wind gusts in excess of
35 mph with even a 10%-20% contour of wind gusts greater than 58
mph. Outflow will probably bring some blowing dust our way and it
may not be advisable to be out fishing on area lakes tonight either.

Models indicate strongest moisture advection into the area will
continue from tonight all the way through Saturday before starting
to weaken Saturday night. That strong area of moisture advection is
being directed mainly into southeast Nevada, northwest Arizona and
far eastern California. As a moisture reference, precipitable water
values will be 150%-250% of normal. Heavy rainfall/flash flooding
will be the primary concern for southeast Nevada, northwest Arizona
and the lower Colorado River Valley which will be lying under large
scale ascent/shear from the trough with higher CAPE values
especially tonight and Friday. After the airmass gets worked over
tonight and Friday, CAPE values do not look as high on Saturday. WPC
has expanded the Marginal and Slight Risk Excessive Rain Outlook
areas on Friday and Saturday. This is reasonable given NBM PoPs and
WPC QPF has increased and spread a tad further west. Will allow day
shift to collaborate the Flash Flood Watch with our neighbors. A few
hydrologic basins of concern will be the California Wash, Muddy
River and Meadow Valley Wash in Clark and Lincoln Counties. Beaver
Dam Wash and Short Creek in northern Mohave County. Also, can not
forget about the Spring Mountains as any heavy rain will delay crews
as they continue work on projects after Hilary.

Other aspect with this deep trough will be the breezy to windy
conditions today-Saturday. Strongest winds are forecast across Inyo,
Esmeralda and central Nye Counties Friday. Went ahead an issued a
wind advisory from 10 am - 9 pm Friday.

Today will be the final day with temperatures at or above normal.
Temperatures drop by about 10 degrees Friday, and another 3-7
degrees Saturday.

.LONG TERM...Sunday through Next Week.

The low pressure system responsible for our active pattern over the
weekend will begin to transition Sunday morning, shifting eastward
across the Great Basin. Eastern portions of the CWA will still be
under the RER of this low and continue PoP and thunder chances,
especially Sunday afternoon. However, with this eastward motion, a
pretty stout clearing out of our moisture profile is expected.

Previous forecast runs showed considerable uncertainty in how long
this moisture could linger, with some solutions indicating PoPs
lingering through Labor Day, however, the latest 12Z and now 18Z
runs show the faster low translation becoming the prevailing
thought, and thus...scouring out moisture across much of the region,
including Northwest Arizona by Sunday night. This bodes well for a
lesser impact holiday at this point with below average temperatures
for much of next week.
&&

.AVIATION...For Harry Reid...Complex forecast shaping up. Southwest
winds will increase by noon, with gusts close to 30 kts later in the
afternoon. Thunderstorms in the vicinity of the terminal could
disrupt the winds late this afternoon as well. The bigger concern is
overnight, when a strong push of southeast winds from distant
thunderstorms could reach the terminal. Friday has potential to be a
stormy day at and around the terminal.

For the rest of southern Nevada, northwest Arizona and southeast
California...For areas northwest of I-15, winds will be the main
concern today. South to southwest winds will increase late this
morning, with gusts around 40 kts possible in the afternoon. For
areas near and southeast of I-15, winds will not be quite as strong,
but thunderstorms will be a concern from this afternoon through the
night. Storms will produce strong, erratic winds, locally heavy
rain, and low ceilings with terrain obscuration. Stormy conditions
will be more widespread and expand farther northwest on Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Pierce
LONG TERM...Boucher
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:54 PM PDTFlood WatchVEFSan Bernardino59 hr
Aug 31, 4:06 PM PDTSevere Thunderstorm WarningVEFClark24 min
Aug 31, 4:24 PM PDTSevere Thunderstorm WarningVEFClark51 min
Aug 31, 4:29 PM PDTSevere Thunderstorm WarningVEFClark46 min

Nearby

Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.